Topical troubles: Treatment may increase lymphoma risk in atopic dermatitis patients

August 1, 2008

Results of a recent study indicate that there is an increase in the incidence of lymphoma among atopic dermatitis patients using topical corticosteroids.

Key Points

International report - Preliminary results of a recent study show that topical corticosteroids used to treat patients suffering from atopic dermatitis may increase risk of lymphoma.

According to one expert, initial results lead researchers to suspect that this increased risk is directly linked to the potency of the corticosteroid cream used by patients.

"Patients suffering from atopic dermatitis can experience a life-long, severe burden of disease, but fortunately, this burden, at times, can be significantly alleviated by successful treatment regimens.

"However, because lymphoma seems to be associated with atopic dermatitis, we conducted a study to assess whether corticosteroids and/or topical calcineurin inhibitors had any independent effect on the risk of lymphoma," he says.

Study details

Dr. Arellano and colleagues looked at 293,253 atopic dermatitis patients; 171,724 (58.6 percent) were under the age of 20, and almost 60 percent were female. Twenty percent of the patients had a moderate to severe atopic dermatitis disease, with 25 percent of the patients using topical corticosteroids at disease severity index date, compared to 3 percent and 1.5 percent using pimecrolimus and tacrolimus, respectively.

A total if 294 cases of lymphoma occurred in the study, with 81 of the patients (or 27.6 percent) being younger than 20 years of age.

The adjusted analysis yielded an overall risk (odds ratio) of developing lymphoma in atopic individuals as 2.4, 1.5, 1.2 and 1.1 for severity, oral corticosteroid use, "super-potent" topical corticosteroid use and "low-potency" topical corticosteroid use, as well as 0.8 and 0.8 for pimecrolimus and tacrolimus, but too few patients were treated with pimecrolimus and tacrolimus to establish conclusions.

The overall risk in patients treated with concomitant topical steroids, pimecrolimus and tacrolimus was 1.0. The risk of lymphoma was similar in male and female patients.

"We saw that there is an increased overall risk for the development of lymphoma in topical corticosteroid users.

"This risk increase was dependent on the potency of the topical corticosteroid used, with a higher risk seen among users of high-potency topical corticosteroids," Dr. Arellano tells Dermatology Times.

According to Dr. Arellano, the number of calcineurin inhibitor users was insufficient to perform any meaningful analyses; however, from the study population, no lymphoma cases were identified in any of the topical calcineurin inhibitor users.

"It is difficult to disentangle the effects of severity of disease on outcome versus the true effects of drugs. However, in the adjusted analysis, severity of atopic dermatitis was the main factor associated with an increased risk of lymphoma," Dr. Arellano says.

In 66 percent of the lymphoma cases, the specific type of lymphoma could not be identified. However, among those that were identified, Hodgkins disease, non-Hodgkin lymphoma, B-cell non-Hodgkins lymphoma and T-cell non-Hodgkins lymphoma accounted for 11.2 percent, 22.8 percent, 4.4 percent and 18.4 percent of all the identifiable lymphomas, respectively.

All of the T-cell non-Hodgkins lymphomas bar one were mycosis fungoides, and the remaining case was Sézary syndrome.

Results

The results indicate that the two-and-a-half-fold increase seen in lymphoma in these atopic dermatitis patients was directly related to the potency of the topical corticosteroid they used; however, Dr. Arellano says these results should be interpreted with caution.

"Although our results are important, the cases could not be validated in the database used. We have another study with validation of cases going on which may determine whether the increase is limited to a particular type of lymphoma," Dr. Arellano says.

"We are still performing on-going analyses, adjusting for presence and severity of atopic dermatitis, as well as the use of oral corticosteroids and other potential confounders."

Disclosure: Novartis sponsored this study.